“Accidentally given medication for pain management intra-arterially through an improperly placed IV line, which resulted in ischaemia, gangrene and subsequent loss of the hand.” Prabhu et al (2014).
Prabhu, R., Shenoy, R., Thinda, N., Patel, A. and Sadhu, S. (2014) Be Careful with an IV Line. Journal of Clinical and Diagnostic Research. 8(3), p.166-167.
Obtaining an intravenous (IV) access is a simple procedure which can be done in almost any hospital setting. One of the most dreaded complications of this procedure is an inadvertent intra-arterial cannulation. This can result in an accidental injection of medications intra-arterially, which can potentially lead to life altering consequences. In the hope that these types of events can be prevented, we are presenting a case of a 57-year-old male who underwent bougie dilatation for an oesophageal stricture and was accidentally given medication for pain management intra-arterially through an improperly placed IV line, which resulted in ischaemia, gangrene and subsequent loss of the hand. Those who try to obtain an IV access should always be on the lookout for possible clues that can prevent an inadvertent IA injection, especially if cannulation is in an area where an artery is in close proximity to a vein; these clues include but are not limited to the following: a bright-red flash of blood in the cannula, pulsatile movement of blood in the IV line, and intense pain or burning at the site of injection. These signs, as well as educating the patient on early symptoms of ischaemia, may allow early action to be taken, to prevent irreparable damage. We always have to be careful when we insert an I.V line.
Other intravenous and vascular access resources that may be of interest (External links – IVTEAM has no responsibility for content).
- Guide for intravenous chemotherapy and associated vascular access devices from Macmillan.
- CancerUK IV chemotherapy information.